Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 202, NWS Dodge City, KS

July 5, 2005Stafford County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 5, 2005, 12:36 AM CDT for Stafford County, Kansas. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2005, 12:36 AM CDT (05:36 UTC)
Expired
Jul 5, 2005, 1:15 AM CDT
In force
39 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Stafford County, KS

The radar

The Dodge City radar (KDDC), 116 km from the middle of the area, began a volume at 05:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 12:45 AM CDTTSTM WND GST 70Seward, KSOLD TREE BLOWN DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.6 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2005-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1141 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2005-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1141 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1793 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 050537
SVRDDC
KSC185-050615-
/O.NEW.KDDC.SV.W.0202.050705T0536Z-050705T0615Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1236 AM CDT TUE JUL 5 2005

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN STAFFORD COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 115 AM CDT

* AT 1235 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 9 MILES NORTH OF RADIUM TO RADIUM TO DILLWYN...MOVING EAST AT
  40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF NORTHERN STAFFORD COUNTY...
  RADIUM...
  DILLWYN...
  ST. JOHN...
  HUDSON...

AT 1217 AM A KSN WEATHERLAB STATION REPORTED A 59 MPH WIND GUST AT 
FT LARNED.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3825 9891 3797 9891 3796 9848 3825 9847

$$

LACY
2 follow-up statements
000 
WWUS53 KDDC 050557
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1257 AM CDT TUE JUL 5 2005

KSC185-050615-
/O.CON.KDDC.SV.W.0202.000000T0000Z-050705T0615Z/
STAFFORD KS-
1257 AM CDT TUE JUL 5 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHERN STAFFORD
COUNTY UNTIL 115 AM CDT...

AT 1256 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 9 MILES NORTH OF HUDSON TO 7 MILES NORTHEAST OF HUDSON
TO STAFFORD...AND MOVING EAST AT 40 MPH.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3825 9891 3797 9891 3796 9848 3825 9847

$$

KRUSE
000 
WWUS53 KDDC 050612
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
113 AM CDT TUE JUL 5 2005

KSC185-050623-
/O.EXP.KDDC.SV.W.0202.000000T0000Z-050705T0615Z/
STAFFORD KS-
113 AM CDT TUE JUL 5 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN STAFFORD COUNTY WILL
EXPIRE AT 115 AM CDT...

AT 109 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3825 9891 3797 9891 3796 9848 3825 9847

$$

KRUSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 1:41 PM CDT, 10 hours 55 minutes earlier.

Area forecast discussion, Jul 4, 1:41 PM CDT, 10 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
141 PM CDT MON JUL 4 2005

.DISCUSSION...

DAYS 1-2...
CU ALREADY DEVELOPING OVER NE CO WHERE NAM/GFS BOTH FORECAST
CONVECTIVE INITIATION THIS AFTERNOON. WEAK BOUNDARY EXTENDING FROM
NE CO INTO SW KS AS OF 16Z APPEARS TO HAVE BECOME STATIONARY, 7H
BAROCLINIC ZONE AND 925-85H THTA-E AXIS ALL SUPPORT THE NAM IDEA
THAT CONVECTION WILL TRACK SE INTO OUR CWA DURING THE OVERNIGHT
HOURS. HAVE THEREFORE FOLLOWED TIMING OF NAM WITH PCPN SPREADING
INTO OUR NW CWA AFTER SUNSET...THEN ACROSS THE REMAINDER OF THE
CWA THROUGH 12Z. PCPN EXITING OUR SRN CWA BETWEEN 12-15Z. SE LOW
LVL FLOW AND NW FLOW ALOFT REMAINS UNCHANGED ON TUESDAY WITH
MOISTURE AND INSTAB POINTING TO PCPN IN OUR WESTERN CWA TUESDAY
NIGHT. NAM/GFS DIFFER ON LOCATION OF INITIATION SO CONFIDENCE ON
LOCATION IS LOWER TOMORROW THAN THIS EVENING SO WILL NOT GET TOO
DETAILED IN THE GRIDS.

AS FOR TEMPS MODEL SOUNDINGS SUGGEST TEMPS ON TUESDAY SIMILAR TO
TODAY, MAYBE A LITTLE COOLER IN THE WEST IF WE DO SEE THE RAIN AND
CLOUDS. 8H TEMPS DO WARM BETWEEN 00Z WED TO 00Z THU BUT
BASE ON E/SE UPSLOPE FLOW AND MIXING LOOKS LIKE TEMPS WILL REMAIN
IN THE 80S.

DAYS 3-7...
ALL THE SHORT RANGE MODELS AND ENSEMBLES AS WELL AS THE DIAGNOSTICS
FROM THE CDC WEB SITE SUPPORT THE CHANGE TO A HIGHER AMPLITUDE
PATTERN OVER THE CONUS WITH A MEAN WESTERN UPPER RIDGE AND EASTERN
UPPER TROUGH. THAT WILL ESTABLISH A NORTHWEST FLOW REGIME ALOFT OVER
THE CENTRAL HIGH PLAINS TUESDAY WHICH SHOULD LAST THROUGHOUT MOST OF
THE COMING FORECAST PERIOD. THE CHALLENGE WILL BE SHORT WAVES IN THE
NORTHWEST FLOW PATTERN ALOFT AND HAVE LITTLE FAITH IN ANY OF THE
MODEL SOLUTIONS ON THIS SCALE. CERTAINLY THERE WILL BE LATE DAY
CONVECTION FIRING OFF THE HIGH TERRAIN MUCH OF THE FORECAST PERIOD,
BUT STEERING OF THESE SYSTEMS IS HIGHLY QUESTIONABLE. AS A RESULT
HAVE OPTED NOT TO CHANGE MUCH IN THE GOING FORECAST FOR FEAR I WOULD
BE TAKING THINGS IN THE WRONG DIRECTION. TEMPERATURES LOOK ABOUT
RIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  62  84  64  87 /  60  60  30  10
GCK  62  81  63  87 /  70  60  50  10
EHA  60  82  65  90 /  50  30  50  20
LBL  61  82  63  88 /  50  40  50  20
HYS  61  84  62  88 /  30  20  20  10
P28  62  85  64  90 /  30  30  30  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.

&&

BURGERT/JOHNSON
Hazardous weather outlook, Jul 4, 4:48 AM CDT, 19 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
448 AM CDT MON JUL 4 2005

KSZ030-031-043>046-061>066-074>081-084>090-051000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
448 AM CDT (348 AM MDT) MON JUL 4 2005

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE WEATHER TONIGHT PRIMARILY
SOUTHWEST OF A LINE FROM GARDEN CITY TO MEADE. THE PRIMARY
SEVERE WEATHER THREAT WILL BE STRAIGHT LINE WINDS AND HAIL UP TO
ONE INCH IN DIAMETER.

A RIDGE OF SURFACE HIGH PRESSURE WILL PREVAIL OVER THE CENTRAL
PLAINS TODAY. MOIST SOUTHEAST FLOW WILL DEVELOP THIS AFTERNOON OVER
FAR WESTERN KANSAS AND EASTERN COLORADO BENEATH COOL, NORTHWEST
UPPER LEVEL FLOW. AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL
APPROACH THE HIGH PLAINS THIS AFTERNOON, PROVIDING A FAVORABLE
ENVIRONMENT FOR DEVELOPMENT OF THUNDERSTORMS OVER THE HIGHER TERRAIN
OF EASTERN COLORADO. THESE THUNDERSTORMS WILL ORGANIZE INTO A
CLUSTER THAT WILL MOVE INTO KANSAS BY EARLY TONIGHT. THE DEEP WIND
SHEAR IN THE ATMOSPHERE FAVORS DEVELOPMENT OF HIGH WINDS WITH THE
THUNDERSTORM CLUSTER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FAVORABLE ENVIRONMENT FOR EVENING AND OVERNIGHT THUNDERSTORM
CLUSTERS WILL CONTINUE THROUGH WEDNESDAY. DAMAGING WIND AND HAIL
ARE POSSIBLE WITH SOME OF THE THUNDERSTORMS.

.SPOTTER ACTIVATION STATEMENT...

SPOTTERS MAY BE NEEDED AFTER 700 PM FROM LAKIN TO HUGOTON. SPOTTERS
MAY BE NEEDED SOUTHWEST OF A LINE FROM GARDEN CITY TO MEADE AFTER 900
PM.

UMSCHEID

In the hours before

Local storm report, Jul 4, 9:38 PM CDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
938 PM CDT MON JUL 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0913 PM     TSTM WND GST     10 NNE GARDEN CITY      38.11N 100.79W
07/04/2005  70 MPH           FINNEY             KS   TRAINED SPOTTER

0935 PM     HAIL             10 NNE GARDEN CITY      38.11N 100.79W
07/04/2005  0.88 INCH        FINNEY             KS   TRAINED SPOTTER

&&

KRUSE
Local storm report, Jul 4, 9:41 PM CDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
941 PM CDT MON JUL 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0919 PM     TSTM WND GST     HOLCOMB                 37.99N 100.99W
07/04/2005  60 MPH           FINNEY             KS   BROADCAST MEDIA

            FROM KSN WEATHER LAB

&&

RBURGERT
Local storm report, Jul 4, 9:57 PM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
957 PM CDT MON JUL 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     TSTM WND GST     2 ESE GARDEN CITY       37.97N 100.83W
07/04/2005  59 MPH           FINNEY             KS   ASOS

            MEASURED BY GARDEN CITY AIRPORT WIND SENSOR

&&

KRUSE
Local storm report, Jul 4, 10:06 PM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1006 PM CDT MON JUL 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0952 PM     TSTM WND GST     2 ESE GARDEN CITY       37.97N 100.83W
07/04/2005  64 MPH           FINNEY             KS   ASOS

            MEASURED BY GARDEN CITY AIRPORT WIND SENSOR

&&

KRUSE
Local storm report, Jul 4, 11:22 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1122 PM CDT MON JUL 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1112 PM     TSTM WND GST     1 E DODGE CITY          37.76N 100.00W
07/04/2005  58 MPH           FORD               KS   ASOS

            MEASURED BY THE DODGE CITY AIRPORT WIND SENSOR

&&

KRUSE
Local storm report, Jul 4, 11:45 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
1145 PM CDT MON JUL 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     TSTM WND GST     1 NW GARDEN CITY        37.99N 100.88W
07/04/2005  77 MPH           FINNEY             KS   LAW ENFORCEMENT

1030 PM     TSTM WND GST     3 N ENSIGN              37.70N 100.23W
07/04/2005  60 MPH           GRAY               KS   PUBLIC

1040 PM     TSTM WND GST     3 N ENSIGN              37.70N 100.23W
07/04/2005  70 MPH           GRAY               KS   PUBLIC

1043 PM     HAIL             1 N ULYSSES             37.59N 101.36W
07/04/2005  0.75 INCH        GRANT              KS   EMERGENCY MNGR

&&

DWATKINS

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 8:19 PM CDTSevere Thunderstorm WarningDDCHamilton71 min
Jul 4, 8:25 PM CDTSevere Thunderstorm WarningDDCFinney, Lane, Scott65 min
Jul 4, 8:40 PM CDTSevere Thunderstorm WarningDDCKearny65 min
Jul 4, 9:17 PM CDTSevere Thunderstorm WarningDDCFinney58 min
Jul 4, 9:40 PM CDTSevere Thunderstorm WarningDDCGray80 min
Jul 4, 10:12 PM CDTSevere Thunderstorm WarningDDCFinney33 min
Jul 4, 10:20 PM CDTSevere Thunderstorm WarningDDCFord, Grant70 min
Jul 4, 10:30 PM CDTSevere Thunderstorm WarningDDCHodgeman60 min
Jul 4, 11:23 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Hodgeman, Kiowa67 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.